Skip to content

A Semi-parametric Analysis of Two-Sided Markets: An Application to the Local Daily Newspapers in the USA

Research output: Contribution to journalArticle

Original languageEnglish
Pages (from-to)843–864
Number of pages22
JournalJournal of Applied Econometrics
Issue number5
Early online date17 Apr 2015
DateAccepted/In press - 6 Mar 2015
DateE-pub ahead of print - 17 Apr 2015
DatePublished (current) - Aug 2016


This paper considers an empirical semiparametric model for two-sided markets. Contrary to existing empirical literature on two-sided markets, we specify network effects and probability distribution functions of net benefits of the two sides nonparametrically. We then estimate the model by nonparametric instrumental variables regression for local daily newspapers from the USA. We show that semiparametric specification is supported by the data and the network effects are neither linear nor monotonic. With a numerical illustration we demonstrate that the mark-up of the newspaper on each side changes drastically with the nonlinearly specified network effects from the case with linear network effects.

    Research areas

  • Two-sided markets, Network externality, Nonparametric IV, Ill-posed inverse problems, Tikhonov Regularization

Download statistics

No data available



  • Full-text PDF (accepted author manuscript)

    Rights statement: This is the peer reviewed version of the following article: Sokullu, S. (2015), A Semi-Parametric Analysis of Two-Sided Markets: An Application to the Local Daily Newspapers in the USA. J. Appl. Econ., which has been published in final form at DOI: 10.1002/jae.2464. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving.

    Accepted author manuscript, 250 KB, PDF document


View research connections

Related faculties, schools or groups